Montana, 2025Damaging Winds in Montana, May 10, 2025
May 10, 2025 · NWS TFX · 16 events in 7 counties and zones
An upper-level trough brought in enough moisture and instability to produce severe thunderstorms mainly across the North-Central Montana plains. Severe wind was the primary hazard with thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level trough brought in enough moisture and instability to produce severe thunderstorms mainly across the North-Central Montana plains. Severe wind was the primary hazard with thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 10, 1:50 PM MST, 27 minutes earlier. Its key messages:
- Isolated thunderstorms this afternoon through early this evening will produce strong to severe wind gusts.
- On Sunday there will be showers and thunderstorms producing strong to severe wind gusts and small to large hail.
- On Monday it will be windy in Southwestern Montana with the strongest winds in north-south oriented valleys.
- Sunday evening through Wednesday there will be a series of upper-level disturbances that will bring lower-elevation rain and mountain snow.
Area forecast discussion, May 10, 1:50 PM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
250 PM MDT Sat May 10 2025
.KEY MESSAGES...
- Isolated thunderstorms this afternoon through early this
evening will produce strong to severe wind gusts.
- On Sunday there will be showers and thunderstorms producing
strong to severe wind gusts and small to large hail.
- On Monday it will be windy in Southwestern Montana with the
strongest winds in north-south oriented valleys.
- Sunday evening through Wednesday there will be a series of
upper-level disturbances that will bring lower-elevation rain
and mountain snow.
&&
.DISCUSSION...
- Meteorological Overview:
This afternoon an upper-level ridge is over North-central, Central,
and Southwestern Montana. Due to an approaching upper-level trough
combined with warm daytime temperatures, there will be isolated
thunderstorms this afternoon through this evening across the area.
These thunderstorms will move quickly from the southwest to
northeast beginning this afternoon. The primarily threat from any
thunderstorm will be strong to severe winds. Little to no rainfall
is expected with these thunderstorms.
Sunday afternoon/evening a surface cold front associated with an
upper-level trough will begin to move through North-central,
Central, and Southwestern Montana. This will lead to widespread
showers and thunderstorms across the area on Sunday. Isolated
thunderstorms will produce strong to severe wind gusts and small
hail. The greatest risk for any severe thunderstorm will be east of
the continental divide. On Sunday due to the cold front temperatures
will be around 10 to 15 degrees colder across the area but still
above seasonal averages. On Sunday due to a strong surface pressure
gradient it will be windy in Southwestern Montana. However, any
stronger wind gust would be convectively driven. Sunday evening rain
will move into the Rocky Mountain Front and adjacent plains. Some of
the higher peaks along the Rocky Mountain Front will receive some
snow.
Monday through Wednesday the upper-level trough will remain over
North-central, Central, and Southwestern Montana. This will bring
daily rain chances to the area Monday through Wednesday with cooler
temperatures. On Monday due to a strong surface pressure gradient
and strong mid and upper-level winds it will be windy in
Southwestern Montana. On Thursday an upper-level ridge begins to
move over North-central, Central, and Southwestern Montana. This
will allow temperatures to warm up slightly and showers to gradually
end on Thursday. On Friday the upper-level ridge will remain over
the area this will allow the area to dry out with slightly warmer
temperatures.
- Forecast Confidence & Scenarios:
There is a 15 - 30% chance for thunderstorms today across North-
central, Central, and Southwestern Montana. The Storm Prediction
Center (SPC) has a Marginal Risk for severe wind (5% chance for a
wind gust of 58 mph or greater within 25 miles of a point) today
across much of the area. There is a 20 - 40% chance for
thunderstorms tomorrow across North-central, Central, and
Southwestern Montana. The SPC has a Marginal Risk for severe wind
and hail (5% chance for a wind gust of 58 mph or greater and a 5%
chance for hail 1 inch or larger within 25 miles of a point) Sunday
across much of the area.
On Monday there is a 50 - 70% chance for wind gusts of 55 mph or
greater and a 30% chance for sustained winds of 40 mph or greater
south of I-90 in Southwestern Montana. As a result a High Wind Watch
was issued for Southwestern Montana south of I-90 except for
Northwestern Beaverhead County from 9 AM Monday to 6 PM Monday.
Sunday through Monday there is a 10 - 30% chance for a quarter inch
of rain or greater across North-central, Central, and Southwestern
Montana excluding the Rocky Mountain Front. Along the Rocky Mountain
Front Sunday through Monday there is a 50 - 70% chance for a quarter
inch of rain or greater. Tuesday through Thursday There is a 50 -
80% chance for a half inch of liquid precipitation or greater across
Central and Southwestern Montana and along the Rocky Mountain Front.
There is a 30 - 60% chance for a quarter inch of rain or greater
across the lower-elevations of North-central Montana. There is
greater than a 70% chance for 6 inches of snow or greater across the
mountains of Southwestern Montana Tuesday through Thursday. -IG
&&
.AVIATION...
10/18Z TAF Period
Southwest flow across the Northern Rockies and MT will
destabilize with some increase in moisture this afternoon for
scattered thunderstorm development with cells tracking northeast
across southwest and central MT this afternoon into this evening.
Dry lower levels are likely to keep ceilings VFR through
mountain/terrain obscuration is likely to increase this
afternoon. This also promotes gusty downdraft/outflow winds with
storms this afternoon and evening, with strong wind gusts in
addition to lightning being the primary risk to aviation. Gusty
southwest surface winds develop at most terminals early this
afternoon and continue into this evening before diminishing.
Hoenisch
Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 51 77 49 72 / 20 50 40 30
CTB 49 72 45 63 / 10 50 80 40
HLN 52 80 50 72 / 30 50 30 40
BZN 50 77 45 73 / 30 30 20 10
WYS 43 66 38 65 / 20 60 40 10
DLN 50 73 46 69 / 20 40 10 10
HVR 50 82 48 76 / 50 40 50 30
LWT 52 77 51 73 / 50 40 20 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Monday morning through Monday afternoon for
Beaverhead and Western Madison below 6000ft-Gallatin and Madison
County Mountains and Centennial Mountains-Madison River Valley-
Ruby Mountains and Southern Beaverhead Mountains.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, May 10, 1:22 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
222 PM MDT Sat May 10 2025
MTZ327-102100-
Northwest Beaverhead County MT-
222 PM MDT Sat May 10 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BEAVERHEAD COUNTY
THROUGH 300 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gibbonsville, or 27 miles north of Salmon, moving northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern
Beaverhead County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4571 11391 4575 11392 4578 11387 4575 11382
4584 11370 4588 11354 4594 11351 4577 11339
4540 11374 4540 11376 4550 11376 4552 11383
4559 11380 4562 11390 4568 11394
TIME...MOT...LOC 2021Z 217DEG 53KT 4557 11382
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RCGSpecial weather statement, May 10, 1:49 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
249 PM MDT Sat May 10 2025
MTZ327-328-102130-
Northwest Beaverhead County MT-
Beaverhead and Western Madison below 6000ft MT-
249 PM MDT Sat May 10 2025
...STRONG THUNDERSTORM WILL IMPACT WESTERN MADISON AND NORTH CENTRAL
BEAVERHEAD COUNTIES THROUGH 330 PM MDT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorms 22
miles east of Jackson, or 23 miles northwest of Dillon, moving
northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Melrose, Dewey, and Wise River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4581 11298 4578 11291 4578 11283 4576 11277
4573 11274 4570 11275 4568 11270 4563 11270
4565 11262 4568 11258 4565 11251 4533 11300
4541 11313
TIME...MOT...LOC 2048Z 216DEG 56KT 4546 11296
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RCGSpecial weather statement, May 10, 1:56 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
256 PM MDT Sat May 10 2025
MTZ315-316-319-320-322-323-102130-
Helena Valley MT-Elkhorn and Boulder Mountains MT-
Big Belt, Bridger and Castle Mountains MT-
Upper Blackfoot and MacDonald Pass MT-Canyon Ferry Area MT-
Gates of the Mountains MT-
256 PM MDT Sat May 10 2025
...STRONG THUNDERSTORM WINDS WILL IMPACT SOUTHEASTERN LEWIS AND
CLARK... NORTHWESTERN BROADWATER AND NORTHEASTERN JEFFERSON COUNTIES
THROUGH 330 PM MDT...
At 255 PM MDT, a local weather station reported strong thunderstorm
winds south of Helena.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Clancy weather station reported 44 mph wind gusts.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Winston, York, Helena, Alhambra, East Helena, Clancy, Black Sandy
State Park, Goose Bay, and Montana City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4636 11184 4648 11208 4686 11196 4659 11138
TIME...MOT...LOC 2055Z 223DEG 62KT 4661 11178
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RCGThunderstorm Wind, Cascade
- When
- May 10, 2:17 PM MST
- Where
- Cascade County, 1.16 mi NW of Great Falls
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.530, -111.320
A 63 mph wind gust measured at a ambient weather station on NW side of Great Falls.
Thunderstorm Wind, Cascade
- When
- May 10, 2:20 PM MST
- Where
- Cascade County, 1.87 mi W of Great Falls
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.520, -111.340
A 65 mph gust measured at Ambient weather station on west side of Great Falls.
Thunderstorm Wind, Lewis and Clark
- When
- May 10, 2:35 PM MST
- Where
- Lewis and Clark County, (Hln)helena Rgnl Arp
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.600, -111.980
ASOS station KHLN Helena Airport measured a 62 mph wind gust.
Thunderstorm Wind, Lewis and Clark
- When
- May 10, 2:51 PM MST
- Where
- Lewis and Clark County, 0.47 mi W of (Hln)helena Rgnl Arp
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.600, -111.990
A 61 mph wind gust measured at the Helena Airport.
Thunderstorm Wind, Broadwater
- When
- May 10, 3:35 PM MST
- Where
- Broadwater County, 3.41 mi WNW of Townsend
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.330, -111.590
Mesonet station GINM8 Ginger RAWS measured a 61 mph wind gust. Time estimated using radar given the station reports once per hour.
Thunderstorm Wind, Broadwater
- When
- May 10, 4:00 PM MST
- Where
- Broadwater County, 6.7 mi SW of Toston
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.110, -111.540
Mesonet station MTM83 Toston Sw2 measured a 60 mph wind gust.
Thunderstorm Wind, Chouteau
- When
- May 10, 4:00 PM MST
- Where
- Chouteau County, 9 mi ESE of Verona
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.030, -110.040
Montana mesonet station Big Sandy SE (Acebsase) measured a 69 mph wind gust.
Thunderstorm Wind, Fergus
- When
- May 10, 4:15 PM MST
- Where
- Fergus County, 2.07 mi N of Hoosac
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.300, -109.850
Montana DOT sensor East of Denton (MTDEN) gusted to 58 mph.
Thunderstorm Wind, Blaine
- When
- May 10, 4:22 PM MST
- Where
- Blaine County, 4.25 mi NNW of Bear Paw
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.280, -109.520
Ambient weather station DBR HQ measured a 63 mph gust.
Thunderstorm Wind, Fergus
- When
- May 10, 4:41 PM MST
- Where
- Fergus County, 5.98 mi WSW of Suffolk
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.440, -109.450
Ambient sensor Hilltop0 measured a 66 mph gust.
Thunderstorm Wind, Fergus
- When
- May 10, 4:50 PM MST
- Where
- Fergus County, 14.74 mi NNE of Winifred
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.730, -109.200
Montana mesonet station Woodhawk (acewinif) measured a 60 mph gust.
Thunderstorm Wind, Fergus
- When
- May 10, 5:58 PM MST
- Where
- Fergus County, 6.21 mi SE of Roy Jct
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.220, -109.220
Mesonet station JPKM8 Judith Peak RAWS measured a 65 mph wind gust. Time of gust estimated given station reports once per hour.
Thunderstorm Wind, Fergus
- When
- May 10, 6:00 PM MST
- Where
- Fergus County, 4.25 mi NNW of Lewistown Holland Ar
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.110, -109.090
Montana Mesonet station Forestgrove N (acefores) measured a 59 mph wind gust.
Thunderstorm Wind, Fergus
- When
- May 10, 6:15 PM MST
- Where
- Fergus County, Roy
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.330, -108.930
AWOS station K1OM Oscar measured a 68 mph wind gust.
Thunderstorm Wind, Hill
- When
- May 10, 6:27 PM MST
- Where
- Hill County, 1.38 mi N of (Hvr)havre City-Co A
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.550, -109.770
ASOS station KHVR Havre Airport measured a 61 mph wind gust.
Thunderstorm Wind, Fergus
- When
- May 10, 6:30 PM MST
- Where
- Fergus County, 6.24 mi ENE of Roy
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.350, -108.800
MT DOT sensor Bohemian Corner (MTBOH) measured a 61 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Florida, May 10 to 11, 20251 injured · $111,000 · EF2 · 8 events
- Damaging Winds in Idaho, May 10, 202562 kt wind · 34 events
- Tornadoes and Damaging Winds in Florida, May 10, 2025EF1 · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 10 to 13, 20257 events
- Damaging Winds in Montana, May 10, 202560 kt wind · 5 events
- Hail and Damaging Winds in Florida, May 10, 2025$5,000 · 50 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 10, 20253 events
- Flooding in New Hampshire, May 10, 20253 events
- Flash Flood and Flood in Alabama, May 10, 20251 in hail · 3 events
- Flash Flood and Damaging Wind in Alabama, May 10, 202578 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 10, 20252 events
- Hail in Florida, May 10, 20251 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1258151, 1258156, 1258157, 1258159, 1258160, 1258161, 1258162, 1258163, 1258164, 1258165, 1258166, 1258167, 1258168, 1258169, 1258170, 1258171.